Medicines

Thrombosis reports with AstraZeneca vaccine not a cause for concern: TGA


The Therapeutic Goods Administration (TGA) is closely following reports of thromboembolic events with the AstraZeneca ChAdOx1-S COVID-19 vaccine that have led to its use being paused by several EU countries, but the regulator says there is no evidence of any excess risk or suggestion that anyone should avoid vaccination.

Countries including Norway, Denmark and Ireland have temporarily stopped vaccination with the AstraZeneca vaccine as a precautionary measure in response to a number of reports of blood clots following administration of the vaccine, including one case in Denmark where a person died. The European Medicines Agency (EMA) safety committee is conducting a rapid review of the issue.

The TGA has advised that a link between thromboembolic events and the AstraZeneca vaccine has not been confirmed, and that the TGA has received no reports of blood clots following use of the AstraZeneca in Australia as of 11 March 2021.

“Extensive international experience does not indicate an increased risk of blood clots associated with the vaccine,” it said in an advisory statement, noting that other jurisdictions such as the UK and France were still using the AstraZeneca vaccine and encouraging people to continue to be vaccinated.

“The TGA works closely with international regulators and shares information about COVID-19 vaccine safety. If we detect a safety concern, we will take rapid action to address it and provide information to the public,” it said.

In Europe the reports first emerged in Norway where health authorities said that three healthcare workers, all under the age of 50, had been hospitalised for bleeding, blood clots and a low count of blood platelets after receiving the AstraZeneca vaccine. A fatal case of thrombosis was reported in Denmark following vaccination.

And in Austria the regulator suspended the use of a batch of AstraZeneca COVID-19 vaccine after a person was diagnosed with multiple thrombosis and died 10 days after vaccination, and another was hospitalised with pulmonary embolism after being vaccinated.

In a statement the EMA said there was currently no indication that vaccination had caused the thromboembolism events, which were not listed as side effects with this vaccine.

“The position of EMA’s safety committee PRAC is that the vaccine’s benefits continue to outweigh its risks and the vaccine can continue to be administered while investigation of cases of thromboembolic events is ongoing. PRAC is already reviewing all cases of thromboembolic events, and other conditions related to blood clots, reported post-vaccination with COVID-19 Vaccine AstraZeneca.

“The number of thromboembolic events in vaccinated people is no higher than the number seen in the general population. As of 10 March 2021, 30 cases1 of thromboembolic events had been reported among close to 5 million people vaccinated with COVID-19 Vaccine AstraZeneca in the European Economic Area.”

Experts said the suspension of vaccination was a ‘supercautious’ response to reports of thrombosis, which should be expected to occur regardless of vaccination.

Professor Paul Hunter, of the Norwich School of Medicine, University of East Anglia, UK said a recent paper in Thrombosis and Haemostasis had shown that the incidence of VTE was three per 1,000 adults per year overall and higher in older age groups, who were the target for vaccination.

“One of the issues that needs to be considered is how common thromboembolism is anyway,” he said.

“The biggest factor affecting the incidence of thromboembolism in the community was age. The incidence of venous thromboembolism in the >80 years age group was 13.16, in the 70-79 age group 7.76 and in the 60-69 age group 5.10 per 1000 person years. So for every 1 million people immunised in these age groups we would expect to see about 1097, 645 and 425 episodes of thromboembolism in the month after immunisation anyway. Now we do not know whether there was any particular aspect of the thromboembolic events in the recent reports from Europe that would make those cases more unusual and so more concerning.”

“With the information currently available it seems likely that these reported adverse events are not caused by the vaccine, but we will see what conclusions the appropriate authorities come to after reviewing all the evidence.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic